Antidepressant Use Linked to Sudden Cardiac Death in Women

Researchers say more studies are needed to see if meds are to blame.

March 23, 2009

Women taking antidepressants may need to take extra care to protect their hearts.

RODALE NEWS, EMMAUS, PA—Women who take antidepressant drugs have an increased risk of sudden cardiac death (SCD, sometimes called sudden cardiac arrest), according to a recent study published in the Journal of the American College of Cardiology. While this seems to point to the drugs as the likely offenders, researchers warn it may not necessarily be the case. SCD is not the same as a heart attack, in which a blockage in at least one of the coronary arteries deprives the heart of blood. During sudden cardiac arrest, the body’s electrical system to the heart is thrown off; heartbeats become irregular, and the heart starts beating dangerously fast, restricting blood flow to the rest of the body. Most SCDs are caused by arrhythmias (abnormal heart rhythms).


THE DETAILS: Researchers studied data from 63,469 women enrolled in the Nurses’ Health Study and looked for links between self-reported depressive symptoms and sudden cardiac death. None of the women who were studied had symptoms of coronary heart disease.

The data showed that women with clinical depression—depression that makes it impossible to function—were twice as likely to die from sudden cardiac death. The researchers aren’t completely sure, though, if this means antidepressant drugs raise the risk of SCD, or if women who need the drugs tend to have heart-unhealthy risk factors like smoking, diabetes, and hypertension (all of which tended to occur among women with more severe depression symptoms). “It’s unclear why these deaths are occurring,” says Nieca Goldberg, MD, American Heart Association spokeswoman and associate professor of medicine at the New York University School of Medicine. “People on antidepressants should not stop taking their medicines.” Previous studies have made a connection between antidepressant use and cardiac problems in people with heart disease, but this one looked at women who weren’t suffering from heart disease. It’s not clear if men taking antidepressants also have an increased risk of SCD, because this study focused solely on women.

WHAT IT MEANS: As troubling as these findings may be to the millions of women on antidepressants, the connection between antidepressants and heart health is unclear. One thing that’s certain, though, is that they’re not cause to suddenly stop taking antidepressant medication. If you’re taking medicine for depression, consult your physician before making any medication changes, and follow these strategies to help come to a decision and protect your heart:

• Grill your doctor. Antidepressants are a $12.6 billion business, and some say doctors are handing them out like candy. Signs of a physician who treats antidepressants like the serious medications they are: He or she deals on a regular basis with patients who have depression, schedules follow-up visits with you to make sure a new drug or dosage is right, and checks that you’re not having serious side effects.

• Get tested. The deaths in the study may have occurred because severely depressed woman who are taking antidepressants have several other risk factors weighing heavily on their hearts. If you’re prescribed antidepressants, also make sure your doctor performs baseline tests to measure your blood pressure, cholesterol, and insulin levels. If the results are cause for concern, do what it takes to improve them. And if you smoke, try your best to quit.

• Pair medicines with therapy. Adding cognitive behavioral therapy (CBT) to treatment with antidepressant drugs can improve the drugs’ effectiveness. CBT involves unlearning depressive ways of thinking. It helps you toss distorted thoughts that disrupt your sense of well-being.

• Ready to quit? Ask these questions. The average depressive episode lasts 9 months. If you’ve been on an antidepressant for that long, take a moment to ask yourself if your mood and life have been stable for the last several months, and if you’ve been able to make positive change. If your answer to both questions is yes, approach your doctor about weaning yourself off the drugs. Quitting cold turkey isn’t a good idea—nasty side effects include dizziness, nausea, anxiety, headaches, or a possible relapse of depression. So come up with a plan for gradual withdrawal.